MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE; X9007707 - COCKPIT ISU CONFIGURATION

ASENSUS SURGICAL, INC. SENHANCE; X9007707 - COCKPIT ISU CONFIGURATION
Model Number X9007707
Medical Device Problem Codes Unintended System Motion (1430); Unintended Movement (3026)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/27/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the complaint details, no adverse event occurred to a patient or user.The event occurred on 27-dec-2023, and asensus surgical was also made aware on 27-dec-2023.This event did not occur in the united states.The event occurred at (b)(6) hospital in japan.There was a <15 minute delay to the surgical case which is acceptable in the device risk documentation.There was no impact to the patient, and the surgeon converted to traditional laparoscopy to complete the case.The event information states that the surgeon "stopped using the ultrasonic [dissector] because it moved in an unintended direction." the case assistant reset the fulcrum several times with no improvement.Additionally, the complainant noted that the left handle instrument (bipolar curved grasper) also moved in a strange way.These symptoms were detailed to be linear movements, in which instruments moved from front-to-back.The clinical specialist also confirmed that all movement stopped when the surgeon released the clutch pedal, and no particular delays were observed from the user input command (handles) to the actual movement of instruments.According to the investigation, no anomalies were found in the device service history review.No user-related/human-performance contributing factors were identified.The field service engineer was unable to reproduce the issue.A possible factor that contributed to the event is a thermal drift signaled by the position sensor when the temperature increases.The field service engineer recommends removing the forceps and pressing the (b6) button to reset the laparoscopic instrument actuator (lia), and if the problem still persists, he suggested to restart the arm by cycling the power off and on as this will reset the sensor values.As the root cause of the issue was not able to be confirmed, the issue will be tracked and trended.Although there was no harm or impact to the patient during this occurrence, such unintended movement of an instrument is compatible with the definition of a serious incident and meets the reporting criteria since it could lead to damage to surrounding tissues if the instrument in use is sharp.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the reportability decision is to report.
 
Event or Problem Description
Based on the complaint details, no adverse event occurred to a patient or user.The event occurred on 27-dec-2023, and asensus surgical was also made aware on 27-dec-2023.This event did not occur in the united states.The event occurred at (b)(6) hospital in japan.There was a <15 minute delay to the surgical case which is acceptable in the device risk documentation.There was no impact to the patient, and the surgeon converted to traditional laparoscopy to complete the case.The event information states that the surgeon "stopped using the ultrasonic [dissector] because it moved in an unintended direction." the case assistant reset the fulcrum several times with no improvement.Additionally, the complainant noted that the left handle instrument (bipolar curved grasper) also moved in a strange way.These symptoms were detailed to be linear movements, in which instruments moved from front-to-back.The clinical specialist also confirmed that all movement stopped when the surgeon released the clutch pedal, and no particular delays were observed from the user input command (handles) to the actual movement of instruments.
 
Additional Manufacturer Narrative
Based on the complaint details, no adverse event occurred to a patient or user.The event occurred on 27-dec-2023, and asensus surgical was made aware on 27-dec-2023.This event did not occur in the united states.The event occurred at (b)(6) hospital in japan.There was a <15 minute delay to the surgical case which is acceptable in the device risk documentation.There was no impact to the patient, and the surgeon converted to traditional laparoscopy to complete the case.The event information stated that the surgeon "stopped using the ultrasonic [dissector] because it moved in an unintended direction." the case assistant reset the fulcrum several times with no improvement.Additionally, the complainant noted that the left handle instrument (bipolar curved grasper) also moved in a strange way.These symptoms were detailed to be linear movements, in which instruments moved from front-to-back.The clinical specialist also confirmed that all movement stopped when the surgeon released the clutch pedal, and no particular delays were observed from the user input command (handles) to the actual movement of instruments.From the initial investigation, no anomalies were found in the device service history review.In the work order for this event, the field service engineer was unable to reproduce the issue.Initially thermal drift as the sensor temperature increased was deemed to be a possible factor.The field service engineer recommended removing the forceps and pressing (b6) to reset the lia, and if the problem still persists, he suggested to restart the arm by cycling the power off and on as this will reset to the initial sensor values.A further investigation was performed through a log files analysis of all manipulator arms, rhmi (remote human-machine interface), and ltm (laparoscopic teleoperation masters) archived in the work order for this event.This analysis performed by the r&d software team produced the following summary (refer to tcn-001-00234 attached for full details of this investigation) of the final conclusion as reported below: "the investigation leads to the conclusion that during the entire time of the procedure the 6-axis sensor was not able to perform a complete and successful re-calibration procedure, called in the log files "thermal drift offset computation" due to an incorrect instrument exchange.The log traces indicated that forces were still present when the instrument was removed leading to a re-calibration failure probably due to an arm not properly positioned as suggested in um-001-00035_us section 6.3.2.As a matter of fact, the instrument was attached even if the beeps were most likely not emitted since those are emitted only when the computation of the thermal drift is properly done.It is suggested to always wait for the beeps that confirm the successful calibration of the 6-axis sensor before reattaching the instrument or by pressing the b6 button without applying any force on the lia during the calibration procedure as specified by the user manual above mentioned." the root cause of the issue is, therefore, attributed to a human error/user error.These additional details are being reported to mdr for (us) followup to the initial report submitted on 16-jan-2024.
 
Event or Problem Description

Brand Name
SENHANCE
Common Device Name
X9007707 - COCKPIT ISU CONFIGURATION
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander dr
suite 160
durham NC 27703 7035
Manufacturer (Section G)
ASENSUS SURGICAL ITALIA, S.R.L.
viale dell'innovazione, 3
milan, lombardy 20126
IT   20126
Manufacturer Contact
casey hinckley
1 tw alexander dr
suite 160
durham, NC 27703-7035
9197658400
MDR Report Key18519561
Report Number3007593944-2024-00001
Device Sequence Number7558431
Product Code NAY
UDI-Device Identifier00815440022082
UDI-Public00815440022082
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX9007707
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2023
Supplement Date Received by Manufacturer12/27/2023
Initial Report FDA Received Date01/16/2024
Supplement Report FDA Received Date01/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown